Florida, 2024

Hail in Florida, May 19, 2024

May 19, 2024 · NWS MLB · 6 events in 3 counties and zones

Storms moving offshore produced severe hail over the Treasure Coast and southern Brevard County as they moved offshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Storms moving offshore produced severe hail over the Treasure Coast and southern Brevard County as they moved offshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 19, 9:00 AM EST, 3 hours earlier.

Area forecast discussion, May 19, 9:00 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Melbourne FL
1000 AM EDT Sun May 19 2024

...New UPDATE...

.UPDATE...
Issued at 1000 AM EDT Sun May 19 2024

Line of showers and isolated storms that moved into northern
Lake/Volusia counties near sunrise have weakened this morning,
with weak outflow boundary (visible on radar/satellite) just
shifting southeast of Orlando Metro area. Some cloud cover
progressing eastward across northern portions of east central FL,
but breaks in this cloud deck are already occurring. PW values
increase to 1.7 to 1.9 inches through early this afternoon ahead
of an approaching frontal boundary moving into north FL, with
greatest moisture primarily near to south of a line from Orlando
to the Cape. Model guidance indicating some drier air then moving
into areas northwest of I-4 later into the afternoon as front
begins to shift into north central FL.

There still remains some uncertainly in overall convective
coverage today, especially with recent CAM guidance (notably the
HRRR) showing lower shower/storm development through the
afternoon. However, with sufficient moisture and daytime heating
as highs rise into the upper 80s/low 90s, still forecasting at
least scattered coverage of showers and storms developing and
pushing eastward and offshore through this afternoon. PoP range
from 40-50 percent north of Orlando and up to 60-70 percent to the
south where greatest moisture resides and where boundary
interactions are more likely with east coast sea breeze.

Temps aloft will be cooler today, around -10C at 500mb, and
steering winds around 700mb a little stronger out of the west up
to 35-40 knots. This will continue the potential for some strong
to severe storms today, with the primary threats being coin-sized
hail and strong to locally damaging wind gusts to 40 to 60 mph.
However, a brief tornado can't be ruled out, especially with any
storm interactions with the east coast sea breeze near the coast
where low level helicity increases. Frequent lightning strikes and
locally heavy rainfall will also occur with any stronger
convection. SPC maintains a Slight Risk (level 2 of 5) of severe
weather southeast of the I-4 corridor and a Marginal Risk (level 1
of 5) from along the I-4 corridor to the northwest.

&&

.PREVIOUS DISCUSSION...
Issued at 350 AM EDT Sun May 19 2024

Today-Tonight...Another challenging forecast lies ahead for today
with regard to PoPs and the chance for strong to severe lightning
storms later this afternoon. For now, temperatures have fallen
into the 70s and will not fall but a couple or few degrees more by
daybreak. With dew points well into the 70s, the air has a
pronounced muggy feel. Near to slightly above normal high
temperatures are forecast this afternoon, with the warmest
locations expected south around Lake Okeechobee and the Treasure
Coast. It is in these same locations that we will be watching for
the highest coverage of shower and storm development this
afternoon, based on the latest hi-res guidance.

As a decaying line of showers reaches the northern half of the
forecast area this morning, it will send a layer of mid to high
level clouds south across the peninsula. Despite this thin and
scattered layer of high-altitude cloud cover, insolation should be
plenty sufficient for efficient surface heating from late morning
onward. Slightly warmer 500mb temps will exist across the south,
partly a reason for the higher forecast values there this
afternoon. In addition to the thin veil of cloud cover, model
guidance suggests that early-day outflow may lay out a boundary
for afternoon convection to form along, somewhere in the vicinity
of Tampa/Sarasota to Vero Beach/Jupiter. Near this residual
boundary, a collision of an active Lake Okeechobee breeze and
east coast breeze (ECSB) along the Treasure Coast is forecast by
mid afternoon. With this occurring as convective temperatures are
reached during peak daytime heating, a speedy growth of showers
and lightning storms is expected. Considerable uncertainty
regarding convective initiation exists from Sebastian/Melbourne
northward, where model soundings suggest surface temperatures may
not reach required convT and where the formation of the ECSB
appears less likely.

In summary, the highest coverage of lightning storms and thereby,
the greater concern for severe weather, will be focused from Lake
Okeechobee to the Treasure Coast this afternoon. A Slight Risk (2
out of 5) for severe storms does extend as far north as Cape
Canaveral to cover a more conditional risk for organized
convection. Elsewhere, a Marginal Risk for severe storms exists,
including Orlando and areas near/north of Interstate 4. The
primary concerns today will be large hail (-10C at 500mb) and
strong to damaging wind gusts. In addition, there is a non-zero
tornado risk, mainly where locally backed winds due to the ECSB
could enhance low-level helicity. Heavy downpours and frequent
lightning strikes will accompany the most organized storms.

Storm activity will linger across southern reaches of the area
through mid to late evening, eventually coming to an end around
midnight. A nearly stationary cool front will remain across north-
central Florida through late tonight, but temperatures should
fall further into the 70s and upper 60s by Monday morning due to
slightly cooler temperatures aloft.

Monday-Next Weekend...Mid level troughing will extend across the
FL Peninsula early in the week with surface flow veering out of
the north-northeast through Tuesday. Each afternoon, the east
coast sea breeze is expected to push inland as modest PW values of
1.3" to 1.5" remain over the area. Light QPF amounts vary from
model to model along the inland-moving sea breeze each day, so
confidence in measurable rainfall is generally low Monday but
especially by Tuesday and Wednesday. Drier air filters south
from Wednesday through late week as surface high pressure and mid
level ridging builds across the state. Mentionable PoPs remain
confined to the Lake O/Treasure Coast region Wednesday afternoon
with drier conditions Thursday into next weekend. Daytime
temperatures Monday and Tuesday will reach to near normal
(mid/upper 80s) with a few locations along the coast slightly
below late May norms (low 80s). A gradual warming trend returns
Wednesday as onshore flow resumes and 500mb temps begin to warm,
especially inland. Highs back in the low to mid 90s are expected
for the latter half of the work week, except where in the
mid/upper 80s at the coast behind the daily sea breeze. An early
look at the upcoming holiday weekend from the NBME shows a 60
percent chance or greater for high temperatures in the 90s across
the area. In addition, a sea breeze collision across the interior
may become more slightly more active in the late afternoon/early
evening hours, enough to mention 15-20 PoP for now.

&&

.AVIATION...
(12Z TAFs)
Issued at 722 AM EDT Sun May 19 2024

A band of showers and isolated lightning storms moving through
LEE/DAB is forecast to diminish as it moves southward.
VCSH transitions to VCTS at MCO/ISM/TIX/MLB around 17/18Z where
redevelopment of storms is forecast to occur along the boundary.
Higher confidence for stronger storms are forecast to develop
along the Treasure Coast this afternoon as the sea breeze and Lake
Okeechobee breeze develop. TSRA TEMPOs included for the Treasure
Coast terminals 19/22Z. VCTS then lingering at SUA until 01Z.

Southwest winds this morning become west into the afternoon
increasing to around 12 kts. Occasional to frequent gusts to 20-25
kts are forecast at most terminals this afternoon. Winds back east
along the Treasure Coast late this afternoon as the sea breeze
develops.

&&

.MARINE...
Issued at 350 AM EDT Sun May 19 2024

Today-Tonight...SSW winds this morning 10-15 kt subside before the
east coast breeze develops early to mid afternoon, mainly from
Cape Canaveral southward. Winds may gust around 15 kt as a result.
Shower and lightning storm development is forecast, especially
along and south of Sebastian Inlet, after 2-3 PM. Storms will be
capable of producing wind gusts of 40 kt or greater, large hail,
and even a waterspout. The highest chance for strong to severe
storms will be across the adjacent Treasure Coast waters. Seas
2-3 ft, except where locally higher in the vicinity of
lightning storms. Rain and storms may persist into the early
morning hours of Monday, predominantly well offshore.

This Week...Seas build up to 5 ft offshore late Monday afternoon
and night as surface winds veer NNE and briefly increase to
around 15 kt. Seas return to 2-4 ft Tuesday and fall further mid
to late week as high pressure builds over the waters. Rain and
storm chances remain elevated on Monday before gradually tapering
off mid to late week, as well. Winds NE on Tuesday, 10-15 kt,
veering easterly Wednesday and beyond at or around 10 kt. The east
coast sea breeze may locally increase wind speeds to around 15 kt
each afternoon closer to the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  70  82  70 /  40  30  40  20
MCO  89  71  87  70 /  60  20  50  10
MLB  90  71  86  72 /  60  30  50  30
VRB  91  71  88  70 /  70  40  50  30
LEE  88  72  86  69 /  40  20  50  10
SFB  89  70  86  69 /  40  20  50  10
ORL  89  71  88  70 /  50  20  60  10
FPR  92  71  88  69 /  70  40  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Weitlich
AVIATION...Law
Hazardous weather outlook, May 19, 9:15 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1015 AM EDT Sun May 19 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1015 AM EDT Sun May 19 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast this afternoon and
evening, especially from Cape Canaveral southward to Lake
Okeechobee and the Treasure Coast. A Slight Risk for severe storms
exists across these areas, with the greatest concern for severe
storms along the Treasure Coast. Large hail, strong to damaging
wind gusts, and a tornado or two cannot be ruled out. In addition,
frequent cloud-to-ground lightning strikes are expected.

.EXCESSIVE HEAT IMPACT...
A limited excessive heat risk exists across Okeechobee County and
the Treasure Coast this afternoon. Heat indices are forecast to
reach the low 100s, so heat exhaustion is possible with prolonged
exposure. Practice heat safety by taking frequent breaks in air-
conditioned spaces and staying hydrated.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected this
afternoon and evening, mainly near and south of Cape Canaveral.
Organized storms will be capable of producing wind gusts to 40
knots or greater over inland lakes, the Intracoastal Waterway, and
adjacent Atlantic waters. In addition, large hail and frequent
lightning strikes are possible.

.WATERSPOUT IMPACT...
Waterspouts are possible as strong to severe lightning storms
form along the east coast sea breeze. Boundary collisions along
the coast or just offshore may lead to waterspout formation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
The chance for lightning storms continues on Monday, decreasing by
mid to late week. While organized severe weather is not currently
forecast, a couple of storms could produce gusty winds and small
hail on Monday.

A limited risk for excessive heat returns late week into next
weekend as temperatures climb into the 90s with heat indices
reaching the low to mid 100s.

At least a moderate risk for rip currents will exist early to mid
week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Schaper/Weitlich

In the hours before

Special weather statement, May 19, 11:50 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1250 PM EDT Sun May 19 2024

FLZ058-154-159-254-259-191730-
Okeechobee FL-Coastal St. Lucie FL-Inland St. Lucie FL-
Inland Indian River FL-Coastal Indian River FL-
1250 PM EDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT ST. LUCIE...OKEECHOBEE AND
SOUTHERN INDIAN RIVER COUNTIES THROUGH 130 PM EDT...

At 1250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Drum to near Lake Istokpoga. Movement
was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Walton, Fort Pierce, Vero Beach, Indian River Shores, and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

&&

LAT...LON 2729 8100 2733 8105 2736 8103 2738 8107
      2739 8112 2745 8115 2750 8120 2774 8036
      2729 8017
TIME...MOT...LOC 1650Z 257DEG 34KT 2748 8080 2740 8123

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Haley

The radar

The Melbourne radar (KMLB), 79 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, St. Lucie

When
May 19, 12:00 PM EST
Where
St. Lucie County, 0.92 mi SE of Harmony Hgts
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
27.460, -80.340

St Lucie County Emergency Management relayed a report of hail between 1-2 inches near the intersection of N 13th St and Avenue M in Fort Pierce.

Hail, St. Lucie

When
May 19, 12:41 PM EST
Where
St. Lucie County, 0.61 mi W of Ft Pierce Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.430, -80.330

Picture received of quarter size hail near the intersection of Virginia Ave and US 1 in Fort Pierce.

Hail, Martin

When
May 19, 2:17 PM EST
Where
Martin County, 1.23 mi W of Waveland
Measured
1.75 in hail
Reported by
Public
Coordinates
27.200, -80.220

Public report via social media with picture of golf ball size hail near Edgewood Dr. Hail lasted around 6 minutes.

Hail, Martin

When
May 19, 2:18 PM EST
Where
Martin County, 1.23 mi W of Waveland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
27.200, -80.220

Trained spotter reports 1.5 inch hail near SE Ocean Blvd and SE Monterey Rd in Stuart.

Hail, Brevard

When
May 19, 2:30 PM EST
Where
Brevard County, 1.96 mi ENE of Grant
Measured
1 in hail
Reported by
Public
Coordinates
27.940, -80.500

Public reports quarter size hail in Floridana Beach near the intersection of Amigos Rd and Floridana Ave.

Hail, Martin

When
May 19, 5:37 PM EST
Where
Martin County, 1.51 mi SSW of Palm City
Measured
1 in hail
Reported by
Public
Coordinates
27.150, -80.280

Public report of quarter size hail near Palm City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178506, 1178508, 1178509, 1178510, 1178511, 1178513.